Print This Post Print This Post

We get Questions! Can Niacin Raise Blood Pressure?

Written by Wellness Club on January 26, 2009 – 7:41 pm -

We get Questions! Can Niacin Raise Blood Pressure?

By Nurse Mark

One of our HealthBeat Subscribers writes occasionally with questions – and that is a good thing, because there is some serious misinformation out there in internet-land! There are plenty of competing interests, all wanting you to believe that what they tell you is the gospel truth about any given subject. While the supplement industry and most notably the MLM marketers who push berry juices and coral calcium are not immune to using hyperbole as they promote their products, they cannot hold a candle to the Big Pharma giants with their virtually limitless ability to purchase good press for their offerings while vilifying any competition.

Consider this back-and-forth exchange that I recently had with Ann who wrote:…

Mark
I was just told that no flush niacin raises blood pressure…Is that so ? 
Ann

After giving my head a shake and reading the letter again to be sure I had read correctly I wrote Ann back:

Hi Ann,

Yikes! Who would tell you such a preposterous thing?!?

We have never found anything anywhere in the medical or scientific literature, or in anecdotal reports, that would support such a statement.

If this person who just told you this has any evidence to support this statement (other than of the "my aunt Effie was talking to her neighbor whose second cousin knew a fellow who said it made his wife’s blood pressure go up once…" variety) we would be most interested to see it.

Our research has found that No-Flush niacin is extremely safe and well-tolerated.

From our web page: http://www.drmyattswellnessclub.com/niacin.htm

The Coronary Drug Project,* an extensive study of cholesterol-lowering drugs, found that niacin was the only “drug” that actually reduced mortality. (Niacin is a “B” vitamin but was tested head-to-head with drugs in the study). Follow-up studies showed that the niacin-treated group had an 11% lower death rate years after niacin therapy was discontinued, but the cholesterol-lowering drug group had an increased death rate. (Example: the Clofibrate group had a 36% higher death rate).

One caveat however: Time-release or extended-release niacin preparations, such as those your conventional doctor would prescribe since they are available only by prescription can be toxic to the liver. Perhaps this is what your person was referring to?

Hope this helps,
Nurse Mark

Ann wrote back to give me the reference where she found this information, and things became a little more clear:

Here it is.  What it does say is it can affect blood pressure medications… http://altmedicine.about.com/od/highcholesterol/a/highcholesterol.htm

I read this article, and here is my reply to Ann:

Hi Ann,

Here is what we can read "between the lines"…

The author of this article is a naturopathic doctor – a graduate of an accredited and reputable naturopathic medical school. That is the good news.

The content of the article was "reviewed" by the website’s "Medical Review Board". That’s the bad news – since all the members of this "Medical Review Board" are conventional medical doctors, trained in conventional medicine and in conventional pharmacy – and conventional medicine is very unfriendly toward anything that is not a product of a drug company and available only by prescription.

Now, on to some parts of this article…

Niacin is available in prescription form and as a dietary supplement. The American Heart Association cautions patients to only use the prescription form of niacin.

This is to be expected – since the AHA (American Heart Association) is heavily funded and controlled by the Pharmaceutical Industry. Niacin, and No-Flush Niacin, are not prescription drugs – they are natural substances and cannot be patented, so there is no great profit in them. Time-release forms of niacin are patented, and therefore the drug companies are able to achieve their desired profit margins with them. Bravo to the author for even mentioning that niacin is available as a non-prescription supplement!

Because of side effects, niacin should not be used to lower cholesterol unless under the supervision of a qualified health practitioner.

This is standard CYA (Cover Your ASSetts) boilerplate that needs to be said whenever there is a chance that someone might take the advice offered in an article. It gets the authors "off the hook" if someone does something silly with their advice, hurts them self, and tries to sue for damages. Remember how the now ubiquitous warning label "WARNING – Hot Coffee May Be Hot" got it’s start…? This is like the warning I once saw associated with a fitness program which said "WARNING – Exercise can cause elevated heartrate, fatigue, and other uncomfortable symptoms. Any exercise program should only be undertaken under the close supervision of a qualified health care practitioner." But I digress…

Niacin can increase the effect of high blood pressure medication or cause nausea, indigestion, gas, diarrhea, gout, and worsen peptic ulcers, or trigger gout, liver inflammation, and high blood sugar.

This statement says that niacin can INCREASE the effect of high blood pressure medication – this is possible due to niacin’s beneficial effects on circulation, and it would further LOWER blood pressure. These other side effects are incredibly rare – they are not something that either Dr. Myatt nor I have encountered in our years of practice. But if any one of these side effects was ever reported and niacin was blamed, rightly or wrongly, conventional medicine will use it to frighten the uninformed away from non-prescription niacin and toward the far more profitable statin drugs (which, by the way, have far more, and far more dangerous side effects).

The most common side effect of high-dose niacin is skin flushing or hot flashes, which is caused by widening of blood vessels. Most people only notice this when they initially start taking niacin. The flushing may be lessened by taking niacin with meals.

This statement is true – but incomplete. This common side effect can also be avoided by using the No-Flush form of niacin.

Although high doses of niacin showed promise in combination with drugs to lower cholesterol (called "statins), there are concerns that combining them could result in a potentially fatal condition called rhabdomyelosis. They shouldn’t be combined unless under the close supervision of a physician.

Rhabdomyelosis is a well-known, very serious, and surprisingly common side-effect of statin drug therapy – it has nothing to do with niacin. There should be no reason to use niacin in combination with statins except for the need on the part of the doctor to write a prescription for a drug.

In summary, Niacin is at least equally effective as statins at lowering cholesterol, and certainly safer. Someone using No-Flush Niacin and a proper diet (NOT a "Low Cholesterol" diet! see our articles Lower Cholesterol Naturally – Better Cholesterol Management with Vitamins and Herbs and Saturated Fats: Another Big Fat Lie for the full scoop on this!) should have no need to use both niacin and statins together. Further, since niacin improves microcirculation, and the diet that corrects high cholesterol also corrects high blood pressure, a person should be able to no longer need "blood pressure pills" either.

Hope this clears things up a bit for you Ann!

Print This Post Print This Post
SocialTwist Tell-a-Friend

Posted in Drugs and Alternatives, Health Questions, Heart and Circulation, Nutrition and Health | No Comments »

You must be logged in to post a comment.


Disclaimer: These statements have not been evaluated by the Food and Drug Administration. These products are not intended to diagnose, treat, cure, or prevent any disease. No information on this website is intended as personal medical advice and should not take the place of a doctor's care.